Posted by Jet on February 9, 2002, at 0:34:23
In reply to Re: Topamax Experiences, posted by Bette Powers on February 6, 2002, at 17:42:46
> Hi, My name is Bette and I am Bipolar.....have been for years and years but only diagnozed and treated for 3 years on lithium (lithobid)1200mg) and
> zoloft(100mg). Have gained 70 lbs even with dieting and exercise program.....Now a new Dr. says I should take Topamax. I am almost never deprssed...it is always a manic state I am in....
> How important is it to start with such a slow, low dose?
> Does anyone really lose weight?
> Do you get cold sores? What else can I expect?
> Also, my Dr. says take the lithium AND the topamax....has anyone heard of that?
> PLEASE, PLEASE help me by writing to me....EVERYONE....it would be an act of sincere kindness if you could/would encourage me and warn me what to expect......I have not been able to work for 2 years but my disability runs out in June.....
I can only tell you my experience with Topamax. I have been on it for amost 5 months now and have lost 25 pounds. I am not taking this medication to lose weight - although my pdoc said that it happens to be a side effect. I am taking it for Bi-Polar II. At first the side effects were strange and unpleasant. My hands, feet, face and chest had a pins and needle feeling. It was weird. But since I felt "better" for the first time in 12 years, I didn't much care - plus, the side effects have calmed down now and have almost gone away. As I upped each dose, I did notice the side effects for a few days, then they would slowly fade away. I still have them a little bit. But, I am feeling better, and I just figure that the trade off for now is just worth it. I would rather be up and moving with the living than in bed wishing I was dead on my "bad" days.
It is very important to up your dose very slowly. My pdoc told me to only increase my dose by 25 mg. every 10 days. I have read on these boards that some people have had some real problems by increasing too fast. So be very careful.
You see, for the past 15 years I have tried all of the AD's there are to try and none of them have worked, so when my pdoc said, why not try this drug called Topamax - I said why not? It is working well for me at 400 mg. Although it has only been 2 weeks since I upped it to 400 - I haven't dipped yet. I have my fingers crossed!
Side effects for me have been:
Blurry vision occasionally
Pins & Needles on hands, feet, face, hands & chest
Aggression (at low dose but went away)
From reading this board, I have seen where people have mixed Topamax and Lithium and done fine. Do a search by typing in both Topamax and Lithium and see what you come up with. This board is amazing in how it is setup.
I don't know anything about cold sores. I don't have them and actually never have had one. I hope that my story has helped you in some way. I wish you the best. Jet